Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2002, 9:10 PM EDT for Bradley County, Hamilton County, Sequatchie County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2002, 9:10 PM EDT (01:10 UTC)
- Expired
- Jul 3, 2002, 10:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Bradley County, TN, Hamilton County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 040110 SVRMRX TNC011-065-153-040200- /NEW.KMRX.SV.W.0207.040110-040200/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 910 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE HAMILTON COUNTY IN EAST TENNESSEE SEQUATCHIE COUNTY IN EAST TENNESSEE * UNTIL 1000 PM EDT(900 PM CDT) * AT 807 PM CDT(907 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHEAST OF CAGLE TO 7 MILES EAST OF CALHOUN...OR FROM 7 MILES NORTHWEST OF PIKEVILLE TO 10 MILES NORTH OF BENTON...MOVING SOUTHWEST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CALHOUN AROUND 920 PM EDT CHARLESTON AROUND 925 PM EDT BIRCHWOOD AROUND 930 PM EDT TASSO AROUND 935 PM EDT SALE CREEK AROUND 940 PM EDT CLEVELAND AROUND 945 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. $$ LCM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:05 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 3, 9:05 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 905 PM EDT WED JUL 3 2002 SEVERE THUNDERSTORM WATCH EXPIRED AT 800 PM EDT FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL MOVED SOUTHWEST FROM NORTHEAST TENNESSEE LATE THIS AFTERNOON INTO SOUTHEAST TENNESSEE BY EARLY EVENING. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS STILL MOVING ACROSS SOUTHEAST TENNESSEE AND EAST SLOPES OF THE CUMBERLAND PLATEAU THROUGH SUNSET. UNLIKE LAST NIGHT ONLY LIGHT RAIN LINGERING FOR A FEW HOURS FARTHER EAST BEHIND WESTWARD MOVING THUNDERSTORMS. SURFACE MAP SHOWS WEAK SURFACE TROF FROM ALONG THE EASTERN SEABOARD INTO CENTRAL GEORGIA. MESOETA SHOWS WEAK UPPER LOW OFF SOUTH CAROLINA COAST. MSAS DATA LATE THIS AFTERNOON AND EARLY EVENING INDICATED HIGH INSTABILITY WITH SURFACE LIS AROUND -10 FIRST OVER SOUTHWEST VIRGINIA THIS AFTERNOON AND THEN SHIFTING WEST OF KNOXVILLE AROUND 04/00Z. WILL DROP RAIN CHANCES NORTHEAST AND EAST CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA AS AREA HAS STABILIZED. OVER SOUTHEAST TENNESSEE AND SOUTHEAST CUMBERLAND PLATEAU MAY KEEP A CHANCE THROUGH LATE EVENING FOR ONGOING ACTIVITY...BUT WILL WAIT ANOTHER HOUR UNTIL UPDATE. .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Jul 3, 4:54 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
454 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM KINGSPORT TN WIND DAMAGE
07/03/02 SULLIVAN NUMEROUS TREES DOWN AND
DAMAGE REPORTS TO LAW
ENFORCEMENT
0440 PM GREENEVILLE TN WIND DAMAGE
07/03/02 GREENE NUMEROUS TREES DOWN ACROSS
COUNTY AND MARBLE SIZE
HAIL. REPORTED BY LAW
ENFORCEMENT
CACLocal storm report, Jul 3, 5:42 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
542 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM COUNTYWIDE, SCOTT, VA VA WIND DAMAGE
07/03/02 SCOTT 7 CASES OF TREES DOWN
ACROSS POWER LINES REPORTED
BY AMERICAN POWER COMPANY.
0510 PM MOSHEIM AREA TN WIND DAMAGE
07/03/02 GREENE NUMEROUS TREESDOWN FROM
HWY 107 CUT-OFF THROUGH
MOSHEIM. REPORTED BY LAW
ENFORCEMENT
0510 PM ABINGDON VA WIND DAMAGE
07/03/02 WASHINGTON TREES DOWN COUNTY WIDE.
MANY FLOODED AREAS.
REPORTED BY LAW ENFORCEMENT
CACLocal storm report, Jul 3, 6:13 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
613 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM PENNINGTON GAP VA 1.25 INCH HAIL
07/03/02 LEE QUARTER TO HALF DOLLAR
SIZE HAIL. REPORTED BY
SPOTTER
0520 PM KYLES FORD TN 60 MPH TSTM WIND GUST
07/03/02 HANCOCK NUMEROUS LARGE TREES
BRANCHES DOWN. SPOTTER
ESTIMATED GUST IN EXCESS OF
60 MPH.
CACLocal storm report, Jul 3, 6:59 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
659 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM COUNTY WIDE TN WIND DAMAGE
07/03/02 CLAIBORNE NUMEROUS TREES AND POWER
LINES DOWN ACROSS COUNTY.
REPORTED BY LAW ENFORCEMENT
0650 PM MAYNARDVILLE TN WIND DAMAGE
07/03/02 UNION NUMEROUS TREES DOWN IN AND
AROUND MAYNARDVILLE AND
COUNTYWIDE. REPORTED BY
DISPATCH.
GRCLocal storm report, Jul 3, 8:00 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
800 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM TAZEWELL TN .88 INCH HAIL
07/03/02 CLAIBORNE NICKLE AND DIME SIZE HAIL
IN AND AROUND TAZEWELL.
REPORTED BY SPOTTER.
0725 PM CLINTON TN WIND DAMAGE
07/03/02 ANDERSON SEVERAL TREES DOWN ACROSS
THE COUNTY. REPORTED BY
DISPATCH.
0745 PM LENOIR CITY TN WIND DAMAGE
07/03/02 LOUDON NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
DISPATCH.
0715 PM KNOXVILLE TN WIND DAMAGE
07/03/02 KNOX NUMEROUS TREES DOWN IN AND
AROUND KNOXVILLE AND
COUNTYWIDE. REPORTED BY
DISPATCH.
GRCLocal storm report, Jul 3, 8:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
841 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM ROCKWOOD TN WIND DAMAGE
07/03/02 ROANE NUMEROUS TREES DOWN IN AND
AROUND ROCKWOOD AND
COUNTYWIDE. REPORTED BY
DISPATCH.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:36 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 39 min |
| Jul 3, 8:41 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 49 min |
| Jul 4, 4:01 PM EDT | Flash Flood Warning | MRX | Johnson | 3 hr |
| Jul 4, 4:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 48 min |
| Jul 4, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.